Skip to Main content Skip to Navigation
Journal articles

Iatrogenic Cushing's Syndrome Induced by Posaconazole

Abstract : Iatrogenic Cushing's syndrome is an undesirable outcome of glucocorticoids treatment. It can be increased by pharmacologic interactions. Glucocorticoid therapy, given in association with ritonavir, and some azole treatments are causes of iatrogenic Cushing's syndrome. We present a patient with common-variable immunodeficiency who received 7 years of itraconazole therapy for bronchial colonization with Aspergillus in combination with inhaled fluticasone without any Cushingoid symptoms. After a switch to posaconazole, the patient developed Cushingoid symptoms. I atrogenic Cushing's syndrome is caused by exposure to gluco-corticoids and may be promoted by interaction with additional drugs that result in hypothalamic-pituitary-adrenal axis suppression. It is well documented in asthmatic, human immunodefi-ciency virus (HIV)-infected patients receiving inhaled steroids in combination with a ritonavir-containing antiretroviral regimen (1, 2). Steroids, whether inhaled or injected by intranasal or epi-dural routes, have usually minimal systemic effects at recommended dosages. They are metabolized mainly by CYP3A4. The combination of long-term inhaled steroids with azole derivatives, such as itraconazole, fluconazole, or voriconazole, has been reported to exacerbate hypothalamic-pituitary-adrenal axis suppression (3, 4, 5). Posaconazole is an orally active broad-spectrum antifungal triazole that inhibits cytochrome P450-dependent CYP3A4 and therefore decreases synthetic glucocorticoid hepatic metabolism (6). We report a case of a patient who presented with Cushing's syndrome following a treatment switch to posacona-zole after 7 years of itraconazole therapy without any Cushingoid symptoms. A 51-year-old woman with common-variable immunodefi-ciency associated with autoimmunity, bronchiectasis, asthma diagnosed in 1996, and a lymphoid follicular hyperplasia diagnosed in 2010 was treated by montelukast sodium (10 mg once daily), triamcinolone acetonide (55 g once daily), a long-acting ␤2-adrenergic agonist associated with inhaled glucocorticoid (salme-terol and fluticasone), risedronate (35 mg weekly), levothyroxine (75 g daily), desloratadine (5 mg daily), sertraline (25 mg daily), and intravenous immunoglobulins (IVIG). Since 2000, she was treated with itraconazole as prophylaxis for bronchial coloniza-tion with Aspergillus fumigatus without any radiologic signs of invasive aspergillosis or elevated fungal biomarkers (galactoman-nan or beta-D-glucan). In 2007, following the persistent bronchial colonization with Aspergillus fumigatus and the concomitant isolation of Aspergillus nidulans, a switch to posaconazole as prophy-laxis (200 mg three times daily) was done. She did not present any side effects during the first year of treatment. After 12 months of posaconazole treatment, she progressively presented at first a skin fragility and then a venous stasis dermatitis with weight gain (6 kg) and a moon face. Her blood pressure was 130/80 mm Hg with no postural drop, and she had a fasting blood glucose level of 5.1 mmol/liter. Initial investigations detected a low serum cortisol level (35.6 ng/ml) at 8 a.m. (normal range, Ͼ210 ng/ml). A standard short Synacthen test was abnormal, with a baseline serum cortisol concentration of 46 nmol/liter (normal, 170 to 740 nmol/liter), rising only to 206.9 nmol/liter (normal, Ͼ600 nmol/liter) at 60 min, leading to the diagnosis of corticotroph insufficiency. There was no evidence of impaired glucose tolerance. Search for antiadrenal autoantibodies was negative, with limits of interpretation in this patient in IVIG substitution, and pituitary MRI was normal. An adrenocorticotropin (ACTH; at 8 a.m.) concentration of Ͻ10 pg/ml reflects the corticotrop insuffi-ciency. Other hormonal investigations of the hypothalamic-pituitary axis were normal (at 8 a.m.): prolactin ϭ 11.1 g/liter (normal, 3 to 29 g/liter), T4 ϭ 4.7 pmol/liter (normal, 11 to 39 pmol/liter), IGF1 ϭ 91.9 g/ml (normal, ϭ 70 to 300 g/ ml). Corticosteroids supplementation was introduced by hy-drocortisone (40 mg per day), and inhaled steroids were stopped. Oral glucocorticoid therapy is a common cause of iatrogenic Cushing's syndrome. Other routes of steroid administration, such as inhalation, topical, ocular, nasal drops, or epidural injections, may also result in hypercorticism (7). This can be promoted by interaction between glucocorticoids and other drugs interfering with glucocorticoid metabolism, such as ritonavir, itraconazole, or fluconazole (8). We hypothesize that our patient probably developed clinical Cushing's syndrome as a result of elevated sys-temic concentrations of inhaled steroids, which led to cortico-troph insufficiency resulting from adrenocorticotrophic hormone suppression. Inhibition of the cytochrome P450 CYP3A4-type enzyme system by posaconazole leads to a reduction in fluticasone hepatic metabolism. With prolonged use, inhaled steroids have previously been associated with adrenal suppression. The combination of itraconazole, fluconazole, or voriconazole with inhaled steroids has occasionally been reported to cause Cushing's syndrome after a few months of combination therapy, often reversible after treatment interruption (9). Our patient was on 7 years of itraconazole therapy in combination with fluticasone and never
Complete list of metadatas

Cited literature [20 references]  Display  Hide  Download

https://hal-pasteur.archives-ouvertes.fr/pasteur-02870047
Contributor : Andrée Diakite <>
Submitted on : Tuesday, June 16, 2020 - 2:23:11 PM
Last modification on : Friday, September 4, 2020 - 3:29:51 AM

Identifiers

Collections

Citation

Benoît Pilmis, Hélène Coignard-Biehler, Vincent Jullien, Olivier Hermine, Philippe Touraine, et al.. Iatrogenic Cushing's Syndrome Induced by Posaconazole. Antimicrobial Agents and Chemotherapy, American Society for Microbiology, 2013, 57 (11), pp.5727-5728. ⟨10.1128/AAC.00416-13⟩. ⟨pasteur-02870047⟩

Share

Metrics

Record views

20

Files downloads

59